Feeling exhausted- please help :(

I was diagnosed with an under active thyroid in Sept 2013 after a routine blood test and a few symptoms and went on 50mg Lythothyroxin. In December I moved to 75mg but since I've been on this medication I feel worse than I did before I started. I have well -controlled epilepsy and take a very low dose of Carbamazepine and for this reason my GP advised to increase my thyroid medication very slowly (no earlier than 8 weeks) to reduce any risks of a seizure. I feel fine in the morning but by mid-afternoon I have severe head and neck ache which I am managing by having a 30 minute nap every afternoon. If i skip this nap then the head and neck ache just gets worse and is not cured by pain killers. I have returned to work and doing 4 hour morning shifts, 4 days per week but the company I work for are telling me that I need to increase my hours (working towards my contractual 32 hours) over the next 4 weeks. I have explained I am only managing to get through the day and managing the pain by sleeping. I am due blood tests on 28th Jan with a view of increasing my thyroid medication to 100mg but I am very worried if this does not fix how I am feeling very quickly that my job will be in jeopardy. Has anyone else felt worse when they started on their thyroid medication? How quickly will I get back to normal? i feel my life is on hold until I can get my medication stabilised added to the pressure of work wanting to increase my hours back to my contractual hours in the next 4 weeks. Please can anyone offer any advice. I am registered disabled with work (a blue chip telecoms company) due to the epilepsy but am looking to get back to my normal duties once my medication is stabilised and I feel I could manage a full day of work. Any advice appreciated. Thanks

Last edited by

3 Replies

oldestnewest
  • As you are taking meds for epilepsy I certainly wouldn't want to make any recommendations as I know nothing about interactions of meds.

    I'll just ask though, what else did your GP test for? Did he test all the usual vitamins and minerals, such as Vit D, Vit B12, iron, folate, ferritin? These need to be well in range for your thyroid meds to work effectively and it wouldn't surprise me if you find you are low in at least one of them,, especially as you are already on other medication.

    Did your doctor test your kidney function? I ask as personal experience tells me that poor kidney performance is an effect of hypo that doctors don't seem to acknowledge. I have been taking alpha lipoic acid for that, but have no idea if it is appropriate to take with your epilepsy meds.

    If it's any help at all, I felt much worse when I started on my thyroid meds just over a year ago. My blood sugar went haywire, for one. I decided to ride the storm and after a few weeks things calmed down again.

  • Can you get the results of the thyroid tests (with the normal ranges) and post them, it may help people to give advice.

    Low thyroid is a recognised cause of seizures.

  • Are you taking different brands of 50mcg and 25mcg Levothyroxine to get to 75mcg?

    If so, then it may make a difference if you use a single brand.

    I am cutting 50mcg tablets in half to get 25mcg and feel better than when I was taking different brands.

You may also like...